Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 21, NWS Greenville-Spartanburg, SC

April 3, 1998Greenville County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 3, 1998, 7:58 PM EST for Greenville County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1998, 7:58 PM EST (00:58 UTC)
Expired
Apr 3, 1998, 8:30 PM EST
In force
32 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenville County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 6:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1998-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1998-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2522 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
151 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
676 m²/s²
Significant tornado parameter
0.0
Supercell composite
34.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 040058 RRA
SVRGSP
SCC045-040130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
758 PM EST FRI APR 3 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...NORTHEASTERN GREENVILLE COUNTY
 
AT 756 PM RADAR SHOWED A SEVERE THUNDERSTORM IN THE BLUE RIDGE COMMUNITY
OR ABOUT 10 MILES NORTH OF GREENVILLE...MOVING EAST NORTHEAST. THE STORM
WILL MOVE TOWARD THE GOWENSVILLE AREA. AMATEUR RADIO JUST REPORTED
QUARTER SIZE HAIL...AT 757 PM...IN BLUE RIDGE.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A
TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT
WARNING FROM A SEVERE THUNDERSTORM.
 
JONES
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:06 PM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 3, 2:06 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
206 PM EST FRI APR 3 1998

CAE/RAH/FFC: LIKELY POPS TONIGHT...POSS SVR.  MOST CLEARING
              ON SATURDAY ACRS SC/GA.

SFC BNDRY CONTS LIFT NWD WEST OF THE MTNS THIS AFTERNOON WITH
ITS EASTERN EXTENT MAKING SLOWER NWD PROGRESS TOWARDS MY CWA
THANKS TO RAIN-COOLED STABLE AIRMASS IN PLACE.  LEADING EDGE
OF DRYING ALOFT IS WORKING THRU FA ATTM WITH A SHARP BACK
EDGE TO PCPN & DRY AIR MIXING DOWN IS EVEN CLRG CLDS ACRS
WESTERN SECTIONS.  WITH CATEGORICAL PCPN CVRG ENDING THIS
AFTERNOON...FEEL BNDRY SHOULD MAKE PROGRESS NORTH INTO AT
LEAST PART OF THE FA BY EARLY EVENING.

AS UPPER LOW CONTS TO MOVE EAST...WIND FIELDS THROUGHOUT ENTIRE
ATMOSPHERE WILL BE ON THE INCREASE OVER THE FA.  BEST CHC FOR
SVR THIS EVENING WILL BE ALG & SOUTH OF THIS BNDRY WHERE
INSTABILITY WILL BE GREATEST.  PREVIOUSLY RECOGNIZED THREAT
DURING THIS EVENING PERIOD STILL LOOKS ON TRACK.

COLD OR OCCLUDED FRT TO MOVE THRU EARLY SAT AM WITH SFC LOW
CONT TO DEEPEN IN THE COASTAL PLAIN...INCREASING GRADIENT.
SOME WRAP AROUND RH TO REMAIN IN THE MTNS & IN NC...OTHERWISE
PROGRESSIVE DRYING & BZY THRU THE DAY.

AVL  45/57/37/60  7200
CLT  54/65/42/65  6300
GSP  49/67/40/67  7100

CSH

In the hours before

Special weather statement, Apr 3, 6:22 PM EST, 1 hour 36 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-040515-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
622 PM EST FRI APR 3 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EST FOR THE
UPSTATE OF SOUTH CAROLINA EXCEPT CHEROKEE AND YORK COUNTIES...AND
FOR ALL OF EXTREME NORTHEAST GEORGIA...

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
FOR WESTERN NORTH CAROLINA...WEST OF AND INCLUDING MECKLENBURG...
CABARRUS...ROWAN AND DAVIE COUNTIES...

A WARM FRONT LOCATED ACROSS GEORGIA WILL MOVE SLOWLY NORTHEAST
ACROSS THE WESTERN CAROLINAS TONIGHT...WHILE A COLD FRONT MOVES
EAST ACROSS ALABAMA AND INTO GEORGIA. WARM MOIST AIR BETWEEN THESE
FRONTS AND STRONG WINDS ALOFT WILL SUPPORT SEVERE WEATHER THIS
EVENING...WITH THE GREATEST POTENTIAL FOR TORNADOES OVER SOUTH
CAROLINA AND GEORGIA. DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN ARE POSSIBLE IN THE WATCH AREAS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS TO DEVELOP. A SEVERE THUNDERSTORM WATCH
MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO
DEVELOP.

PEOPLE IN NORTHEAST GEORGIA AND THE WESTERN CAROLINAS SHOULD BE
READY TO MOVE TO SHELTER IF SEVERE WEATHER APPROACHES OR A WARNING
IS ISSUED. STAY TUNED TO LOCAL TV OR RADIO...CABLE TV...OR NOAA
WEATHER RADIO FOR THE LATEST INFORMATION ON THIS DANGEROUS WEATHER
SITUATION.

JAT
Local storm report, Apr 3, 7:03 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
703 PM EST FRI APR 03 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

640 PM     FONTANA VILLAGE           NC   .75 INCH HAIL
04/03/98   GRAHAM                         FRONT DESK RESORT REPORTED

JONES
Local storm report, Apr 3, 7:14 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
714 PM EST FRI APR 03 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

710 PM     SENECA                    SC   .50 INCH HAIL
04/03/98   OCONEE                         REPORTED BY PD

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:30 PM ESTSevere Thunderstorm WarningGSPPickens45 min
Apr 3, 8:02 PM ESTSevere Thunderstorm WarningGSPSpartanburg43 min
Apr 3, 8:25 PM ESTSevere Thunderstorm WarningGSPCherokee50 min
Apr 3, 8:30 PM ESTSevere Thunderstorm WarningGSPAnderson45 min
Apr 3, 8:45 PM ESTSevere Thunderstorm WarningGSPGreenville45 min
Apr 3, 9:00 PM ESTSevere Thunderstorm WarningGSPYork30 min
Apr 3, 9:08 PM ESTSevere Thunderstorm WarningGSPLaurens37 min
Apr 3, 9:18 PM ESTTornado WarningGSPGreenwood42 min
Apr 3, 9:51 PM ESTSevere Thunderstorm WarningGSPYork54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.